The importance of audiometric monitoring in patients with multidrug-resistant tuberculosis

<div><p>Abstract INTRODUCTION: A total of 771 cases of multidrug-resistant tuberculosis (MDR-TB) were reported in Brazil in 2014. Treatment of MDR-TB with aminoglycosides can produce serious side effects such as permanent and irreversible hearing loss, which occurs in 5-64% of cases, and severely compromise patient quality of life. The goal of this research was to evaluate auditory and vestibular side effects in patients treated for MDR-TB and to identify associations between these complaints and the type of aminoglycoside used. METHODS: We performed a retrospective review of 599 medical records from patients with MDR-TB who were treated at the Hélio Fraga/Fiocruz Reference Center between 2006 and 2010. Cases without auditory or vestibular complaints and patients who were not treated with aminoglycoside drugs were excluded from the study. RESULTS: Of 164 eligible cases, 55 (33.5%) reported an auditory or vestibular complaint and medication was subsequently suspended, although hearing damage was not confirmed in all cases. Audiometric testing confirmed hearing loss in 11 (21.7%) of 12 cases submitted for evaluation. Hearing loss related to ototoxicity was confirmed in 15 (62.5%) cases. Tinnitus was significantly associated with the use of amikacin and streptomycin. CONCLUSIONS: Evaluations of ototoxicity symptoms were not usually reported in the routine care of patients with MDR-TB. Complaints of tinnitus were associated with amikacin and streptomycin use. These results require confirmation in future studies.</p></div>